SARASOTA, Fla. (WWSB) - Alex Barbieri says he’s been a pretty healthy kid his entire life until and was focusing on finishing his senior year through virtual learning. Then out of nowhere, he became very ill.
Barbieri returned home after spending nearly two weeks in the hospital recovering from what seemed to be like telltale signs of COVID-19.
"They were a couple times we didn't know if he would make it. It was scary."
Barbieri, who is now a graduating senior at Sarasota Military Academy, was showing symptoms of COVID-19
“His fever was 105 in that week we progressively seen new symptoms would arise,” says Alex’s mother, Samina Morrow.
Then he was rushed to the hospital. He was tested for the virus and the antibodies 5 times.
But all the tests came back negative.
“What time the ER physician said he felt it was COVID induced pneumonia," says Morrow.
He was transferred to John Hopkins All Children’s Hospital in St. Petersburg.
“The ride took forever to the hospital in my mind. I was sitting there trying to breathe while the paramedics worked on me. I’ve been a healthy kid in my whole life and I’ve never been in a hospital," he explains.
Barbieri spent most of the month of May in the hospital and having a machine breathe for him.
He also suffered a collapsed lung.
Dr. Anthony of Sochet John Hopkins All Children’s Hospital, says Barbieri’s illness was possibly caused by COVID-19.
“With acute respiratory failure with acute respiratory distress syndrome presumptively from COVID-19 infection. Although he tested negative for that, that’s how we would describe it,” explains Dr. Sochet.
He says vaping also may have added to his illness.
“With his background history being of someone who vapes put him at a Distinct increase risk as compared to another adolescent who didn’t vape,” says Dr. Sochet.
Barbieri has this message for other teens who are vaping or even thinking about it.
“Vaping and smoking marijuana cartridges may have not caused me to get super sick but it did play a big part in me catching the upper respiratory disease that caused my apps and go through this traumatic experience.”